Is Swelling/my Smile Looking Weird Normal After Perlane/restylane in Mid-cheek/NSF Normal?

I got one syringe of perlane placed mid-cheek yesterday&one syringe of restylane for my NSF. Today, my face looks puffy&my smile looks unnatural/I can't smile as wide. My goal was to have such a subtle injection that no one but me would notice a different, which was how the doctor reassured me I'd look. I left yesterday liking how I looked. I woke up today and have found that the smile's all wrong&I'm way more swollen than immediately after injection. I feel ugly nothing like myself. Normal?

Doctor Answers (8)

Swelling after injections is totally normal

+1

Greetings~

Fear not, you will look like your normal self again before long.  It is quite common to be more swollen the day after injections than you were the day of...especially when you first wake up.  Swelling can cause a full, stiff feeling that can easily effect your smile and make you look worse and not better.  It is not uncommon for one side to swell more than the other, making you appear asymmetric or lop-sided as well.  This will resolve.  The best thing you can do is to ice (10 minutes or so every few hours) and avoid vigorous exercise. When you sleep for the first few days, you may want to have your head slightly more elevated than usual.  If after a week, you still stiff, crooked or unnatural looking in anyway, return to the office that injected you for follow up.  If you are truly unhappy with the results the Restylane can be easily dissolved with hyaluronidase and you'll be back to your normal smiling self.

Good luck~

Dr. Grant Stevens


Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

Http://www.contourderm.com/

+1

By the time you read our response the condition will have probably resolved on its own.  The swelling should be gone within a week. Give it time. If the problem persists and you are still not comfortable with your smile appearing natural, you can massage the area or have it melted out with hyaluronidase.

 

Timothy Jochen, MD
Palm Springs Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Swelling look odd 1 day after Perlane and restylane to the NLF and cheeks.

+1

I use fillers frequently to fill the NLF's and shape the cheeks, chin and jaw line.  Remeber that these fillers, contain local anesthetic that can effect the sensory nerves in the face and when combined with an increased volume in the NLF, this may give an altered smile for a brief period of time.  IMHO, this happens very rarely and if you are concerned you should go back to the MD that did the fillers for evaluation and recommendations.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

You might also like...

Swelling From Perlane and Restylane

+1

It is not unusual for swelling to occur for several days after your injection, especially after lying flat overnight. You can use ibuprofen to help reduce the swelling and inflammation a little quicker if it persists. By the way, I rarely use Restylane in the nasolabial folds because typically a much better effect can be obtained with Radiesse. Several years ago a study was done where Radiesse was injected into one nasolabial fold and, in the same patient, fillers containing hyaluronic acid such as Restylane were injected onto the other nasolabial fold. Most patients picked the Radiesse side as more natural looking. This is because of the difference between "stimulatory" fillers and "wrinkle" fillers and the depth of their injection.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

One day after filler is too soon to tell

+1

Often, but not always, there is some increased swelling in the areas treated by hyaluronic acid fillers such as Perlane, Restylane, and Juvederm.  These fillers work by attracting water into the filled areas.  If you were happy with the immediate post-injection results, you will most likely be happy with the long term results as well.  See your treating physician if there are any more concerns.

Jason Lichtenberger, MD
Bellingham Facial Plastic Surgeon

Give it some time, swelling is common one day after treatment.

+1

Give it some time. Swelling is common one day after treatment so you cannot tell what your final results will be for a week to 10 days.   Everything may be OK.   If you are still concerned after that period of time, check back with doctor that did your treatments.  An experienced specialist will know what to do to make it right if anything needs to be done. 

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 10 reviews

Perlane injections - way too soon to judge results.

+1

If you liked the way you looked yesterday you will almost certainly look lovely again once the swelling resolves. As you sleep, the swelling builds up in the face. As the day goes on you will improve somewhat but swell again when you sleep flat tonight ( you can minimize this by sleeping with head and shoulders elevated). Remember, no one put any additional filler in your face after you left the doctor's office so all the changes you see after that are due to swelling/bruising which is temporary. It takes one to two weeks to judge results so please try not to worry. If after that time (2 weeks) you still don't like your appearance the product can be easily removed with hyaluronidase.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

You probably have had too much volume placed too low in the cheek.

+1

Having said that, this is too early to judge the treatment.  There is always immediate swelling and this may take a week or so to settle.  If you still have these concerns in a week, you may benefit from enzyme to take the volume down and possible a new injector who knows what they are doing.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.